Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 23, 2020, 8:30 PM EDT for Windsor County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2020, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 23, 2020, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Windsor County, VT
The radar
The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:28 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 23, 7:28 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 728 PM EDT Sun Aug 23 2020 .SYNOPSIS... A warm and humid air mass will persist across the North Country through Monday, allowing for renewed potential of shower and thunderstorm development during Monday afternoon. A few strong storms will be possible on Monday, capable of producing brief heavy rainfall, gusty winds, and frequent lightning. Highs on Monday will again reach the low to mid 80s across most valley locations. A strong frontal boundary will cross the region Tuesday morning, allowing the mid-week period to be characterized by cooler and drier weather. && .NEAR TERM /THROUGH MONDAY/... As of 636 PM EDT Sunday...Minor update as we head into early evening, mainly to massage PoPs to align closer to current observational conditions and to tweak sky cover and hourly temperature/dewpoint trends accordingly. Highest concentration of PoPs through 9 pm to occur across portions of south central VT in proximity to current convective activity, and across portions of the SLV where a few showers or a storm may creep across the border. Best mixed layer CAPE and low level moisture pooling currently exists in these areas so adjustments appear reasonable for now. Outside of these areas lowered values to 10% or less through most of the evening before blending in with our extant forecast after midnight. Have a great evening! Prior discussion... A warm and moderately humid air mass prevails across the North Country this afternoon. At 19Z, 2-m dewpoints were generally in the mid 60s, and locally in the upper 60s across the St. Lawrence Valley. Temperatures had risen into the low-mid 80s, contributing to 100mb mixed-layer CAPE values of 1000-2000 J/kg. Despite this, forcing for ascent is limited. We are contending with a modest 850-700mb shortwave ridge. Upstream shortwave trough across Georgian Bay and sern Ontario won't be felt until after sunset, and then likely only across far northern sections. Appears we'll be reliant on terrain forcing for convective initiation thru early this evening. Some of the CAMs runs continue to show development ewd off the Adirondacks, affecting portions of wrn/s-central VT this evening. Will continue with that idea and 30-40% PoPs to cover. Given sfc-6sm shear of 20-25kt and DCAPE values of 900-1000 J/kg, isolated damaging winds are still a concern with any elevated cores, along with brief heavy rainfall. As we head through the nighttime hours, the aforementioned sern Ontario upper wave will help contribute to UVV and possible separate area of showers and a few embedded tstms toward the intl border of nrn NY. Could see this scattered shower activity shift ewd into nrn VT during the overnight hours. Not expecting a severe threat given decreasing instability overnight. Lows generally in the low-mid 60s tonight. May see some patchy fog 06-12Z in the favored valleys of central/ern VT, and maybe in the Adirondacks provided mid-level clouds remain scattered and mainly north. A similar air mass will be in place for Monday with highs again reaching the low-mid 80s. Once difference Monday is there are 700-500mb height falls from W-E during the afternoon hours, along with an approaching wave and weakly cyclonic flow in the mid-levels. In contrast to today, this results in a more favorable background/large-scale environment for convective initiation, and scattered aftn t-storm coverage is expected. Deep-layer shear remains modest (sfc-6km values 20-25 kt), but wet microburst potential will exist with DCAPEs again near 1000 J/kg. We are in a marginal risk per SPC SWODY2 and will go with enhanced wording to highlight gusty winds and brief heavy rainfall with strong to isold severe storms. Outside of thunderstorm activity, will be partly to mostly sunny with dewpoints again 63-68F and light S-SW winds at 5-10 mph from the late morning through afternoon hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 355 PM EDT Sunday...Cold front will drop South across our area on Tuesday and we'll have some showers and thunderstorms ahead of and along the front. Timing is not really ideal for strong or severe storms, with frontal passage likely completely through our area by about 18z. Think that if there are any stronger storms, South Central VT would be the main focus. Have left out any enhanced wording at this time. Upper level trough will lag behind the surface cold front a bit, and will still be crossing our area headed into Tuesday night. Pretty strong cold air advection behind departing front, therefore most areas will achieve their daytime highs fairly early in the day. Winds will become gusty out of the northwest behind the cold front. Better jet dynamics and lapse rates will be around during Tue afternoon, but surface forcing will be past by then. Drier air will move in quickly behind the cold front and showers will come to an end Tuesday evening. After daytime high temperatures reach the mid 70s to around 80, temperatures will drop sharply Tuesday night to the upper 40s to lower 50s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 355 PM EDT Sunday...Drier and cooler weather returns for Wed and Wed night with surface high pressure ridging into our area from Canada. Temperatures will be quite cool, possibly not getting out of the 60s for Wed daytime highs. We will be in northwesterly flow through this timeframe. Another low pressure system will pass to our southwest on Thursday and Thursday night, and will have some showers along our southern zones during this timeframe. As we get further into the week uncertainty builds since the remnants of TC Laura will be playing a part in how the weather unfolds. Models have come into better agreement that these remnants should mostly stay south of our area and ride along a surface boundary set up to our south. GFS still brings this moisture closest to our area, while Canadian and ECMWF keep the remnants further south and not phasing with a northern stream low pressure system. Still a lot to fall in line before we get to the end of the week and confidence should increase as we come closer to the end of the week. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... Through 00Z Tuesday...Isolated thunderstorms continue to move through this evening. Initially, thunderstorms will affect KRUT mainly between 00Z and 01Z, then additional thunderstorms will move into the northern part of the forecast area between 01Z and 06Z...mainly affecting KMSS. May see some brief intervals of MVFR/IFR in association with any thunderstorm activity. Winds are light tonight, and may result in BR development at MPV/SLK after 06Z. Mid-level wave approaching from sern Ontario will bring increasing clouds across northern areas, with scattered rain showers possible, mainly KMSS. Additional showers and thunderstorms are possible during Monday afternoon. Outlook... Monday Night: VFR. Chance SHRA, Slight chance TSRA. Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance TSRA. Tuesday Night: VFR. Slight chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Chance SHRA. Thursday: VFR. Chance SHRA. Thursday Night: Mainly MVFR, with areas VFR possible. Slight chance SHRA. Friday: Mainly MVFR, with areas IFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/JMG SHORT TERM...Neiles LONG TERM...Neiles AVIATION...Duell
Hazardous weather outlook, Aug 23, 3:26 AM EDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 326 AM EDT Sun Aug 23 2020 NYZ028-035-VTZ001>012-016>019-240730- Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans- Essex-Western Chittenden-Lamoille-Caledonia-Washington- Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- 326 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are this afternoon from the Champlain Valley eastward across central/eastern Vermont. A few stronger storms are possible, with gusty winds, dangerous cloud to ground lightning, and brief heavy rainfall the primary threats. Any thunderstorm activity is expected to diminish in intensity later this evening evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Similar conditions to Sunday are forecast for Monday, allowing scattered showers and thunderstorms to develop, mainly over the Champlain Valley and into Vermont. A few stronger storms are possible, with gusty winds, dangerous cloud to ground lightning, and brief heavy rainfall the primary threats. Any thunderstorm activity is expected to diminish in intensity during the evening. A strong front is forecast to shift east overnight Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-029>031-034-087-240730- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence- 326 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. A strong front is forecast to shift east overnight Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 3:48 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT Sun Aug 23 2020
NYZ034-035-VTZ009-011-232045-
Western Essex-Eastern Essex-Western Rutland-Western Addison-
348 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...
At 347 PM EDT, a strong thunderstorm was located near Rogers Rock
Campground, moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Castleton, Sudbury, Salisbury, Schroon Lake, Orwell, Benson, Whiting,
West Castleton, Hubbardton, Shoreham, Leicester, Brandon, Fair Haven,
West Rutland, Cornwall, West Haven, Pittsford, Ira, Benson Bay and
Black Point.
LAT...LON 4367 7341 4377 7335 4381 7338 4377 7377
4391 7376 4394 7311 4360 7309
TIME...MOT...LOC 1947Z 277DEG 5KT 4383 7357
RSDSpecial weather statement, Aug 23, 5:25 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
525 PM EDT Sun Aug 23 2020
VTZ009-011-232230-
Western Rutland-Western Addison-
525 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADDISON AND
NORTHWESTERN RUTLAND COUNTIES...
At 524 PM EDT, a thunderstorm with torrential rainfall was located
near Benson, moving southeast at 15 mph.
Locations impacted include...
Rutland, Castleton, West Castleton, Proctor, Benson, Poultney,
Hubbardton, Fair Haven, West Rutland, West Haven, Ira, Pittsford,
Orwell, Benson Bay, Hydeville, Hortonia, Bomoseen State Park,
Castleton Corners, Benson Landing and Half Moon State Park.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4353 7324 4356 7326 4358 7330 4360 7329
4363 7331 4363 7337 4360 7339 4361 7342
4362 7342 4364 7343 4369 7341 4373 7337
4377 7335 4379 7336 4367 7298 4350 7317
TIME...MOT...LOC 2124Z 301DEG 14KT 4369 7336
RSDLocal storm report, Aug 23, 5:53 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 S BENSON 43.71N 73.32W
08/23/2020 M0.50 INCH RUTLAND VT TRAINED SPOTTER
&&
EVENT NUMBER BTV2001081
JMGSpecial weather statement, Aug 23, 6:46 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
646 PM EDT Sun Aug 23 2020
VTZ011-019-232330-
Eastern Rutland-Western Rutland-
646 PM EDT Sun Aug 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL RUTLAND
COUNTY...
At 645 PM EDT, strong thunderstorms were clustered over Pawlet,
moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danby, Lake St. Catherine, Pawlet, Mount Tabor, Tinmouth, Middletown
Springs, Wallingford, Mt. Tabor, Wells, Shrewsbury, Clarendon, Mount
Holly, Poultney, East Wallingford, North Pawlet, East Wells,
Cuttingsville, Danby Four Corners, South Wallingford and West Pawlet.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4330 7298 4331 7326 4348 7325 4350 7287
4330 7287 4330 7297 4329 7298 4329 7299
TIME...MOT...LOC 2245Z 271DEG 10KT 4336 7324
RSDSpecial weather statement, Aug 23, 7:26 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
726 PM EDT Sun Aug 23 2020
VTZ011-012-019-240000-
Eastern Rutland-Western Rutland-Windsor-
726 PM EDT Sun Aug 23 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RUTLAND AND SOUTHWESTERN WINDSOR COUNTIES...
At 725 PM EDT, a cluster of strong thunderstorms were located across
the southern portions of Rutland County, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms as they pass.
Locations impacted include...
Chester, Pawlet, Mount Holly, Ludlow, Andover, Mount Tabor, Weston,
Tinmouth, Shrewsbury, Ludlow Village, Middletown Springs,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Lake St. Catherine, Rutland
- Southern Vermont Airport, Plymouth, Clarendon and Wells.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7282 4330 7282 4330 7297 4329 7298
4329 7299 4330 7298 4331 7323 4351 7321
4358 7264 4327 7266
TIME...MOT...LOC 2325Z 266DEG 22KT 4343 7307
JMGSpecial weather statement, Aug 23, 8:19 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
819 PM EDT Sun Aug 23 2020
VTZ012-019-240045-
Eastern Rutland-Windsor-
819 PM EDT Sun Aug 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL RUTLAND
AND SOUTHEASTERN WINDSOR COUNTIES...
At 818 PM EDT, strong thunderstorms were clustered over Cavendish,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Cavendish, Killington,
Ludlow Village, Perkinsville Village, Plymouth, Hartland, Windsor,
Woodstock Village, Ludlow, Andover, Quechee, Ascutney, Bridgewater,
Reading, Baltimore, Springfield and Weathersfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4324 7277 4368 7285 4364 7232 4360 7234
4357 7238 4354 7238 4351 7240 4350 7238
4348 7238 4337 7242 4336 7239 4333 7241
4331 7240 4327 7241 4325 7244 4323 7243
4324 7255 4322 7269
TIME...MOT...LOC 0018Z 274DEG 22KT 4340 7261
RSDThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:19 PM EDT | Special Weather Statement | BTV | Windsor | 26 min |
| Aug 23, 8:48 PM EDT | Special Weather Statement | BTV | Rutland | 27 min |
| Aug 23, 9:11 PM EDT | Special Weather Statement | BTV | Windsor | 19 min |
| Aug 23, 9:13 PM EDT | Special Weather Statement | BTV | Addison | 32 min |
| Aug 23, 10:30 PM EDT | Special Weather Statement | BTV | Orange | 45 min |
| Aug 24, 1:48 PM EDT | Special Weather Statement | BTV | Chittenden | 42 min |
| Aug 24, 1:53 PM EDT | Special Weather Statement | BTV | Grand Isle | 52 min |
| Aug 24, 2:07 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 38 min |
| Aug 24, 2:19 PM EDT | Special Weather Statement | BTV | Chittenden | 56 min |
| Aug 24, 2:40 PM EDT | Special Weather Statement | BTV | Chittenden | 50 min |
| Aug 24, 2:56 PM EDT | Special Weather Statement | BTV | Addison | 49 min |
| Aug 24, 3:10 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 50 min |
| Aug 24, 3:17 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 29 min |
| Aug 24, 3:57 PM EDT | Special Weather Statement | BTV | Washington | 48 min |
| Aug 24, 4:01 PM EDT | Special Weather Statement | BTV | Caledonia | 59 min |
| Aug 24, 4:03 PM EDT | Special Weather Statement | BTV | Rutland | 57 min |
| Aug 24, 4:11 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 64 min |
| Aug 24, 4:13 PM EDT | Special Weather Statement | BTV | Orange | 47 min |
| Aug 24, 4:37 PM EDT | Special Weather Statement | BTV | Essex | 38 min |
| Aug 24, 5:11 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 49 min |
| Aug 24, 5:59 PM EDT | Special Weather Statement | BTV | Rutland | 46 min |
| Aug 24, 6:20 PM EDT | Flash Flood Warning | BTV | Rutland | 3 hr |
| Aug 24, 7:07 PM EDT | Special Weather Statement | BTV | Rutland | 38 min |
| Aug 24, 7:38 PM EDT | Special Weather Statement | BTV | Orleans | 52 min |
| Aug 24, 7:41 PM EDT | Special Weather Statement | BTV | Rutland | 34 min |
| Aug 23, 10:21 PM EDT | Special Weather Statement | BTV | St. Lawrence | 54 min |
| Aug 23, 11:11 PM EDT | Special Weather Statement | BTV | St. Lawrence | 64 min |
| Aug 24, 12:09 AM EDT | Special Weather Statement | BTV | Clinton, Franklin | 66 min |
| Aug 24, 12:54 PM EDT | Special Weather Statement | BTV | Clinton | 51 min |
| Aug 24, 1:07 PM EDT | Special Weather Statement | BTV | Clinton | 38 min |
| Aug 24, 1:46 PM EDT | Special Weather Statement | BTV | Clinton | 44 min |
| Aug 24, 2:01 PM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Aug 24, 3:01 PM EDT | Special Weather Statement | BTV | Warren | 44 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.